Of particularly concern are antihypertensive medications for CVD (eg, digoxin, disopyramide [Norpace], gemfibrozil [Lopid]), anxiety, depression (eg, lithium, monoamine oxidase inhibitors, selective serotonin reuptake inhibitors, serotonin-norepinephrine reuptake inhibitors, tricyclic antidepressants), or psychosis (eg, chlorpromazine, haloperidol, pimozide [Orap], thioridazine, thiothixene). Antihypertensive drugs, such as diuretics (eg, spironolactone, thiazides) and beta blockers, may be associated with ED. Discontinuation or switching to alternative drugs, such as angiotensin-converting enzyme inhibitors or calcium channel blockers (eg, diltiazem, nifedipine, amlodipine), may reduce ED. The newer angiotensin II receptor antagonists may be less problematic with respect to ED, but long-term data is needed to evaluate this.

Erectile dysfunction (ED) is the inability to get and keep an erection firm enough for sexual intercourse. Estimates suggest that one of every 10 men will suffer from ED at some point during his lifetime. It is important to understand that in most cases, ED is a symptom of another, underlying problem. ED is not considered normal at any age, and may be associated with other problems that interfere with sexual intercourse, such as lack of desire and problems with orgasm and ejaculation.
Some self-administered measures may be useful in the primary care setting to screen for and evaluate the degree of ED.12 The most commonly used instrument is the International Index of Erectile Function, a 15-item questionnaire that has been validated in many populations and is considered the gold standard to evaluate patients for ED.13 The Sexual Health Inventory for Men is a short-form, 5-item questionnaire developed to monitor treatment progress.12 It is important to recognize that short-form questionnaire does not evaluate specific areas of the sexual cycle, such as sexual desire, ejaculation, and orgasm; however, it may be useful in discussing ED with patients and evaluating treatment results over time.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×